Alert archive / Florida / Wind Chill Advisories in 2024

Wind Chill Advisory 2, NWS Melbourne, FL

January 20, 20248 counties in Florida

NWS Melbourne, FL issued this wind chill advisory at Jan 20, 2024, 1:56 AM EST for 8 counties in Florida. It took effect at Jan 20, 2024, 11:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2024, 1:56 AM EST (06:56 UTC)
In effect from
Jan 20, 2024, 11:00 PM EST
Expired
Jan 21, 2024, 8:00 AM EST
In force
9 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 48 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 6.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS42 KMLB 200656
WSWMLB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Melbourne FL
156 AM EST Sat Jan 20 2024

FLZ041-044>046-053-058-141-144-247-254-347-547-647-211200-
/O.NEW.KMLB.WC.Y.0002.240121T0400Z-240121T1200Z/
Inland Volusia-Northern Lake-Orange-Seminole-Osceola-Okeechobee-
Coastal Volusia-Southern Lake-Inland Northern Brevard-
Inland Indian River-Mainland Northern Brevard-
Inland Southern Brevard-Mainland Southern Brevard-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Celebration, Kissimmee, Saint Cloud, 
Basinger, Fort Drum, Okeechobee, Daytona Beach, New Smyrna Beach,
Ormond Beach, Clermont, Mascotte, Groveland, Canaveral Groves, 
Fellsmere, Titusville, Port Saint John, Mims, 
Palm Bay west of I 95, Viera West, Cocoa, Rockledge, 
and Melbourne
156 AM EST Sat Jan 20 2024

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 degrees.

* WHERE...Portions of east central Florida.

* WHEN...From 11 PM this evening to 7 AM EST Sunday.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Make sure you dress
appropriately for the cold weather, including a coat, a hat and
gloves.

&&

$$
1 follow-up statement
597 
WWUS42 KMLB 201849
WSWMLB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Melbourne FL
149 PM EST Sat Jan 20 2024

FLZ041-044>046-053-058-141-144-247-254-347-547-647-211300-
/O.EXT.KMLB.WC.Y.0002.240121T0400Z-240121T1300Z/
Inland Volusia-Northern Lake-Orange-Seminole-Osceola-Okeechobee-
Coastal Volusia-Southern Lake-Inland Northern Brevard-
Inland Indian River-Mainland Northern Brevard-
Inland Southern Brevard-Mainland Southern Brevard-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Celebration, Kissimmee, Saint Cloud, 
Basinger, Fort Drum, Okeechobee, Daytona Beach, New Smyrna Beach,
Ormond Beach, Clermont, Mascotte, Groveland, Canaveral Groves, 
Fellsmere, Titusville, Port Saint John, Mims, 
Palm Bay west of I 95, Viera West, Cocoa, Rockledge, 
and Melbourne
149 PM EST Sat Jan 20 2024

...WIND CHILL ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO
8 AM EST SUNDAY...

* WHAT...Very cold wind chills expected, as low as 25 to 30
  degrees across Lake and Volusia counties and between 30 and 35
  degrees elsewhere across the Advisory area.

* WHERE...Portions of east central Florida.

* WHEN...From 11 PM this evening to 8 AM EST Sunday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Be extra cautious if using space 
heaters and keep them well away from combustible material such as
pillows, blankets, and curtains.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 8:32 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 19, 8:32 PM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
832 PM EST Fri Jan 19 2024

.DISCUSSION...

...Cooler Overnight, Post-Frontal, Continuing into Saturday...

Current...Getting some recent reports around central FL of some
localized fog or low cloudiness, likely the result of moist low-
levels, some clearing and light to calm winds. Expect this to be
short-lived as the cold front barrels southward with drier air and
surface winds picking up some. However, will monitor at any rate and
issue a Special Weather Statement if necessary. Do not foresee
needing a Dense Fog Advisory.

This Evening-Overnight...Pre-frontal trough with some light precip
and brief gusty winds tracking southward and exiting the Treasure
Coast and Okeechobee County early this evening. The main cold front
will push across central FL this evening and overnight, as winds
become NW/N and expect a short gusty period as this boundary passes.
Conditions mainly dry otherwise with cloud-cover thinning late as
high pressure pushes its influence in behind the front.

Overnight low temperatures are forecast to fall into the U30s to
M40s north of Melbourne to Lake Kissimmee with U40s to M50s south,
except U50s for coastal Saint Lucie and Martin County. NW winds
behind the aforementioned cold front will produce lowest wind chill
readings in the L-M30s N/W of I-4 and U30s to L40s across I-4 and L-
M40s thru Brevard/Osceola counties late tonight. Wind chill readings
are expected to stay just above Wind Chill Advisory criteria across
the north.

Sat...Previous...Northerly flow continues with expansive high
pressure building over the central CONUS. Expect north winds at 10-
15mph. While we finally get plenty of sunshine with mostly sunny
skies forecast, it'll come with much below normal temperatures (~8-
15 degrees). Highs will only reach the mid 50s to low 60s north of
Melbourne to Lake Kissimmee with the low to upper 60s to the south.

Sat Night...Previous Modified...Strong, cold high pressure (~ 1040
hPa) will settle into the Ohio Valley, with northerly winds. Cold
advection persists into Sun morning as H85 temperatures drop to
around +1 to +6C. Much drier air will filter overhead as well, with
dew points as low as the 20s by early Sun morning. Statistical
guidance indicates the risk of falling below 35 degrees reaches 50%
near and northwest of I-4, with the freezing temperature risk
approaching 50% in far northwestern Lake and Volusia counties. Folks
with sensitive annual or tropical plants in these areas should
consider protecting them. Otherwise, widespread upper 30s are
forecast over the interior from Orlando to Okeechobee, with low 40s
near the Space Coast and mid/upper 40s on the Treasure Coast.

The bigger story will be the wind chill. Wind speeds 6-12 mph will
make it feel even colder Sat overnight into early Sun morning. Wind
chill values of 35F or less are forecast for pretty much all but the
Treasure Coast, falling to the mid 20s northwest of Interstate 4.
Indeed, Wind Chill Advisories will likely be needed Sat
overnight into early Sun morning.

&&

.MARINE...Overnight-Sat...A strong cold front will traverse the
local Atlantic waters this evening and into the overnight. Light
precip Sebastian Inlet southward will gradually diminish as drier
air filters southward. Conditions will become poor to hazardous for
boating. NW/N winds becoming 20 kts and frequently gusty forecast
areawide with seas building to 4-6 ft near shore and 6-8 ft
offshore. A Small Craft Advisory will go into effect areawide this
evening/overnight thru Sat night.

&&

.FIRE WEATHER...Sat...Much cooler and drier air will filter in
across the area behind a strong cold front with northerly winds
around 10-15 mph and some higher gusts. Minimum relative humidity
values will drop into the upper 20s to low 30s across inland
Volusia, Lake, Seminole, Orange, and western Osceola counties. This
will result in fire sensitive conditions over the aforementioned
areas. A Red Flag Warning is not anticipated.

&&

.AVIATION...Band of light precip with pre-frontal trough will
diminish into the evening across the Treasure Coast. The main cold
front will follow southward this evening and overnight with brief
gusty NW/N winds. Wind speeds forecast to remain elevated (~10 kts)
overnight into Sat (10-15 kts) with higher gusts. Clouds will
gradually thin thru the night and into Sat with VFR conds.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory to 1 PM EST Sunday for AMZ550-570-572.

     Small Craft Advisory from 1 AM Saturday to 1 PM EST Sunday for
     AMZ552-555-575.

&&

Sedlock/Haley
Hazardous weather outlook, Jan 19, 5:15 PM EST, 8 hours 41 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
515 PM EST Fri Jan 19 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-201100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
515 PM EST Fri Jan 19 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.EXCESSIVE COLD IMPACT...
Temperatures will fall to the upper 30s overnight across northern
Lake and Volusia counties. Northwest winds near 10 mph will lead to
wind chill values in the low to mid 30s for these areas. Portable
space heaters can cause fires if they are placed too close to
combustible material. Keep space heaters at least 3 feet away from
drapes, blankets or pillows.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents will be present at all
central Florida Atlantic beaches. Never enter the water alone.

.WIND AND SEA IMPACT...
Northwest to North winds will increase to 20 knots with frequent
higher gusts tonight behind a cold front, building seas up to 8 feet
over the Gulf Stream north of Sebastian Inlet. A Small Craft
Advisory will go into effect this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Coldest temperatures will arrive early Sunday morning and are
forecast to be some of the coldest of the season so far. Lows into
early Sunday morning are forecast to range from the mid to upper 30s
across much of the interior and Volusia County, with the possibility
of brief freezing temperatures from Lady Lake to Altoona and
Pierson. Elsewhere, temperatures will fall into the 40s over
mainland portions of the coastal counties, holding in the lower 50s
along the immediate Treasure Coast. North winds up to 10 to 15 mph
will produce cold wind chill values as low as the mid to upper 20s
across Lake and interior Volusia counties and low to mid 30s
elsewhere inland from the coast.

Cold weather shelters may be open in your location. Check with local
county emergency management for locations and operating hours of
shelters.

A prolonged period of poor to hazardous boating conditions is
expected through early next week behind the passing strong cold
front.

Low relative humidity and elevated winds will produce fire
sensitive conditions on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Sedlock

In the hours before

Special weather statement, Jan 19, 11:36 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1136 PM EST Fri Jan 19 2024

FLZ053-058-154-159-164-254-259-264-547-647-747-201200-
Osceola-Okeechobee-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Indian River-Inland Saint Lucie-
Inland Martin-Inland Southern Brevard-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
1136 PM EST Fri Jan 19 2024

...Patchy Dense Fog Possible Through 7 AM...

Surface observations, traffic cameras, and localized reports
indicate patchy fog, dense at times, is ongoing from southern
Brevard and Osceola counties to Okeechobee County and the Treasure
Coast. Localized visibility reductions of one half mile or less
are possible overnight.

Drivers should prepare to encounter rapid visibility reductions.
When driving in fog, slow down, use only low beam headlights, and
leave extra following distance between your vehicle and the one in
front of you.

Schaper

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 1:52 AM ESTBeach Hazards StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia25 hr

Nearby

Wind Chill Advisories in Florida, 2024Every wind chill advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.